Florida, 2019

Rip Current in Florida, May 8, 2019

May 8, 2019 · NWS MLB · 1 event in 1 county or zone

A 69-year-old man was pulled seaward by a rip current and was unconscious when a good Samaritan and life guard pulled him from the water. Life safety measures were administered, but the man died from drowning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A 69-year-old man was pulled seaward by a rip current and was unconscious when a good Samaritan and life guard pulled him from the water. Life safety measures were administered, but the man died from drowning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 8, 8:49 AM EST, 41 minutes earlier.

Area forecast discussion, May 8, 8:49 AM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
949 AM EDT Wed May 8 2019

.DISCUSSION...
Mostly clear to partly cloudy skies were observed across east
central FL this morning. Thanks to a high pressure to our
northeast, an onshore flow is bringing low clouds to the coastal
counties and with the diurnal heating new development is occurring
across the interior. But not much precipitation is expected with
these for the rest of the morning. However, an area of persistent
showers will continue to affect the coastal waters and areas of
Martin county through the rest of the morning. With the afternoon,
a few storms could develop around Lake Okeechobee but these
should remain rather weak and with erratic movement. Highs today
will reach the mid 80s along the coast and around 90 in the
interior areas.

&&

.AVIATION...
VFR conditions with a small chance of VCSH/VCTS for KSUA-KVRB this
afternoon.

&&

.MARINE...
East winds of 10 to 15 kts will increase to around 15 kts this
afternoon, mainly for the outer waters east of central FL. Seas 3
to 4 feet will also build this evening and overnight to 5-6 ft
across the offshore waters through Thu night.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Weitlich/Glitto
Hazardous weather outlook, May 8, 3:49 AM EST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
449 AM EDT Wed May 8 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
449 AM EDT Wed May 8 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and isolated lightning storms are forecast this
afternoon across Okeechobee County, southern Osceola, Indian
River, Saint Lucie and Martin counties. Main storm impacts will be
wind gusts up to around 40 MPH, frequent lightning strikes, and
torrential downpours. Storm motion today will be a slow and
erratic.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening Rip Currents
along the central Florida Atlantic beaches today. The greatest
threat for rips will be early this morning and again between 2 to
8 PM due to tidal effects. Always swim near a lifeguard and never
swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
A few storms will be capable of producing wind gusts of 35 knots
or higher over inland lakes and potentially across the
Intracoastal Waterway south of Sebastian Inlet.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Poor small craft boating conditions will exist on Thursday over
the offshore waters. Coverage of showers and storms will increase
from late this week through early next week. A building long
period swell will keep the rip current threat elevated through
this weekend.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Sedlock

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
May 8, 9:30 AM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

At approximately 0930 LST, a good Samaritan and life guard pulled an unconscious 69-year-old man from the water after he was pulled seaward by a rip current. The life guard administered CPR on the man in order to revive him, but attempts were unsuccessful. The man died due to drowning.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2019-05-0869MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813210.